Virginia, 2003Damaging Wind in Virginia, August 6, 2003
August 6, 2003 · NWS AKQ · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 5, 6:00 PM EST, 6 hours 8 minutes earlier.
Area forecast discussion, Aug 5, 6:00 PM EST, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
700 PM EDT TUE AUG 5 2003
UPDATING ZONES TO ADD SVA #843 AND CLEAR AREAS IN SVA #840 NOT IN
843. ALSO LOWERING POPS IN ERN CWA TO CHC AS ACTIVITY APPRS CONFINED
SO FAR TO WRN HALF OF CWA...W/ VERY SLOW EWD PROGRESS.
UPDATED ZONES AND GRIDS OUT SHORTLY.
.AKQ...
.MD...NONE.
.VA...NONE.
.NC...NONE.
MALOIT
Hazardous weather outlook, Aug 5, 4:49 AM EST, 19 hours 19 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-051600-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
549 AM EDT TUE AUG 05 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA...AND THE LOWER MARYLAND EASTERN SHORE.
.DAY ONE...TODAY
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH HAIL UP TO
ONE INCH IN DIAMETER AND WINDS TO 60 MPH.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): WEATHER.NOAA.GOV/AKQ.
HURLEY
In the hours before
Special weather statement, Aug 5, 7:55 PM EST, 4 hours 13 minutes before
VAZ070-080>082-088>090-060200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
855 PM EDT TUE AUG 5 2003
...STRONG THUNDERSTORMS WITH HEAVY RAIN MOVING THROUGH PORTIONS OF
CENTRAL VIRGINIA...
AT 851 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA
OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN...OCCURRING OVER
EASTERN DINWIDDIE...SOUTHERN PRINCE GEORGE...NORTHERN SUSSEX...AND
SOUTHEAST CHARLES CITY COUNTIES. THESE STORMS WERE MOVING NORTHEAST
AROUND 15 MPH.
EXPECT BRIEF HEAVY RAINS...FREQUENT DANGEROUS LIGHTNING...AND
POSSIBLY SMALL HAIL...IN THE PATH OF THESE STORMS.
RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN FIELDS OR UNDER
TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT
TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR IN
CONVERTIBLE AUTOMOBILES.
GINGRICH
Special weather statement, Aug 5, 8:40 PM EST, 3 hours 28 minutes before
VAZ070-081-082-088>090-060230-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
940 PM EDT TUE AUG 5 2003
...STRONG THUNDERSTORMS WITH HEAVY RAIN CONTINUING OVER PORTIONS OF
CENTRAL VIRGINIA...
AT 936 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA
OF THUNDERSTORMS WITH HEAVY RAIN...OCCURRING OVER MUCH OF PRINCE
GEORGE...NORTHWEST SURRY...AND SOUTHEAST CHARLES CITY COUNTIES.
THESE STORMS WERE MOVING NORTHEAST AROUND 10 MPH.
EXPECT HEAVY DOWNPOURS...FREQUENT DANGEROUS LIGHTNING...AND POSSIBLY
SMALL HAIL...IN THE PATH OF THESE STORMS.
RAINFALL RATES OF ONE TO ONE AND A HALF INCHES PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW
LYING AREAS.
MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN FIELDS OR UNDER
TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT
TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR IN
CONVERTIBLE AUTOMOBILES.
GINGRICH
Special weather statement, Aug 5, 9:21 PM EST, 2 hours 47 minutes before
MDZ021-060345-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1021 PM EDT TUE AUG 5 2003
...STRONG THUNDERSTORMS MOVING TOWARD DORCHESTER COUNTY...
AT 1018 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM 8 MILES SOUTHEAST OF
CHESAPEAKE BEACH TO 6 MILES SOUTHEAST OF COLONIAL BEACH...MOVING
EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR CAMBRIDGE
AROUND 1130 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS
INCLUDE HURLOCK.
WIND GUSTS TO 45 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THIS STORM. RAINFALL RATES UP TO 2 INCHES PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW
LYING AREAS.
HURLEY
&&
LAT...LON 3867 7644 3812 7706 3826 7617 3882 7555
Special weather statement, Aug 5, 9:33 PM EST, 2 hours 35 minutes before
VAZ063-072-082-083-090-060330-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1033 PM EDT TUE AUG 5 2003
...STRONG THUNDERSTORMS CONTINUE ACROSS PORTIONS OF CENTRAL
VIRGINIA...
AT 1035 PM NATIONAL WEATHER SERVICE RADAR INDICATED AN AREA OF
SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN FROM EASTERN HANOVER
COUNTY...EASTWARD TO NEAR WILLIAMSBURG MOVING NORTHEAST AT 15 MPH.
THROUGH 1130 PM...EXPECT HEAVY RAIN...WIND GUSTS TO 35 MPH...SMALL
HAIL...AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS.
RAINFALL RATES OF 1 TO 1.5 INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND LOCALIZED FLOODING IN LOW LYING AREAS.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
BROWN
Special weather statement, Aug 5, 10:10 PM EST, 1 hour 58 minutes before
NCZ012-VAZ060-065>067-079>081-087>089-092-060400-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1110 PM EDT TUE AUG 5 2003
...THE SEVERE THUNDERSTORM FOR NORTHAMPTON COUNTY NORTH CAROLINA AND
PORTIONS OF SOUTH CENTRAL AND SOUTHEAST VIRGINIA HAS BEEN ALLOWED TO
EXPIRE...
SEVERE THUNDERSTORM WATCH 843 IS NO LONGER IN EFFECT FOR THE
FOLLOWING COUNTIES AND INDEPENDENT CITIES...
IN VIRGINIA...
BRUNSWICK...DINWIDDIE...GREENSVILLE...LUNENBURG...MECKLENBURG...
NOTTOWAY...PRINCE EDWARD...PRINCE GEORGE...SOUTHAMPTON...SURRY AND
SUSSEX.
IN NORTH CAROLINA...
NORTHAMPTON.
SCATTERED THUNDERSTORMS WILL CONTINUE OVER THE REGION THROUGH THE
PRE DAWN HOURS...SOME OF WHICH MAY BRING LOCALLY HEAVY RAIN AND
FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING. RAINFALL RATES OF UP
TO ONE INCH PER HOUR MAY CAUSE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
HURLEY
Special weather statement, Aug 5, 10:57 PM EST, 1 hour 11 minutes before
MDZ021-060430-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1157 PM EDT TUE AUG 5 2003
...STRONG THUNDERSTORM MOVING THROUGH DORCHESTER COUNTY...
AT 1157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED AROUND 10 MILES SOUTHEAST OF
CAMBRIDGE...MOVING NORTHEAST AT 25 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR ELDORADO...AND...BROOKVIEW AT 1215 AM EDT. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE HURLOCK...SECRETARY
AND VIENNA.
EXPECT PEA TO HALF INCH SIZED HAIL ALONG WITH FREQUENT DANGEROUS
CLOUD TO GROUND LIGHTNING IN THE PATH OF THIS STORM. IN
ADDITION...RAINFALL RATES OF UP TO 2 INCHES PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW
LYING AREAS.
HURLEY
&&
LAT...LON 3840 7586 3820 7593 3828 7601 3807 7599
3822 7615 3832 7628 3855 7636 3863 7629
3865 7616 3858 7605 3873 7588 3865 7570
3855 7569Thunderstorm Wind, Hampton (C)
- When
- August 6, 12:08 AM EST
- Where
- Hampton (C) County, Hampton
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.017, -76.350
Wind gust of 67 mph (58 knots) measured at Langley Air Force Base.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Georgia, August 6, 20031 death · $1,000 · 50 kt wind · 4 events
- Flash Flood and Hail in New Hampshire, August 6, 2003$3.0 million · 50 kt wind · 4 events
- Flash Flooding and Hail in Mississippi, August 6 to 7, 2003$621,000 · 68 kt wind · 27 events
- Wildfire in Hawaii, August 6, 2003$1.2 million · 1 event
- Wildfire in Montana, August 6 to 24, 2003$1.0 million · 1 event
- Flash Flood in Pennsylvania, August 6, 2003$1.0 million · 1 event
- Flash Flood in Pennsylvania, August 6, 2003$500,000 · 1 event
- Flash Flooding and Damaging Winds in Mississippi, August 6, 2003$262,000 · 50 kt wind · 5 events
- Flood in Ohio, August 6, 2003$100,000 · 1 event
- Tornado in North Carolina, August 6, 2003$50,000 · F0 · 1 event
- Lightning Strike in Maine, August 6, 2003$50,000 · 1 event
- Flash Flooding in New York, August 6, 2003$35,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337445.